Alert archive / Colorado / Winter Storm Warnings in 2016

Winter Storm Warning 9, NWS Denver/Boulder, CO

December 9, 20169 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Dec 9, 2016, 1:32 AM MST for 9 counties in Colorado. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2016, 1:32 AM MST (08:32 UTC)
Expired
Dec 9, 2016, 3:32 PM MST
In force
14 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS45 KBOU 090832
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
132 AM MST FRI DEC 9 2016

...SIGNIFICANT SNOW AND BLOWING SNOW ACROSS THE COLORADO HIGH 
COUNTRY...

.SNOW WILL CONTINUE TO FALL ACROSS THE NORTHERN COLORADO MOUNTAINS  
THROUGH THIS MORNING...AND IT WILL BE HEAVY AT TIMES. IN 
ADDITION...STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND 
DRIFTING SNOW OVER THE MOUNTAIN PASSES AND EXPOSED RIDGES. TRAVEL
INTO THE COLORADO HIGH COUNTRY IS NOT RECOMMENDED THIS MORNING DUE
TO SNOW COVERED ROADS...HEAVY SNOWFALL...AND POOR VISIBILITY.

COZ034-091645-
/O.UPG.KBOU.WW.Y.0026.000000T0000Z-161210T0000Z/
/O.NEW.KBOU.WS.W.0009.161209T0832Z-161209T1900Z/
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF BERTHOUD PASS, BRECKENRIDGE, 
EAST SLOPES MOSQUITO RANGE, EAST SLOPES SOUTHERN GORE RANGE, 
EISENHOWER TUNNEL, INDIAN PEAKS, KENOSHA MOUNTAINS, MOUNT EVANS, 
WILLIAMS FORK MOUNTAINS, AND WINTER PARK
132 AM MST FRI DEC 9 2016

...WINTER STORM WARNING IN EFFECT UNTIL NOON MST TODAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM
WARNING FOR SNOW AND BLOWING SNOW, WHICH IS IN EFFECT UNTIL NOON 
MST TODAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH MID
  MORNING. THE SNOW WILL THEN BEGIN TO DECREASE BY THE NOON HOUR
  AND CONTINUE TO GRADUALLY DIMINISH THROUGH THE AFTERNOON. 

* SNOW ACCUMULATIONS...7 TO 14 INCHES. 

* WIND/VISIBILITY...WEST WINDS 25 TO 35 MPH NEAR AND ABOVE
  TIMBERLINE...WITH GUSTS TO 60 MPH OR MORE OVER THE HIGH PASSES.
  VISIBILITY WILL BE REDUCED TO JUST A COUPLE HUNDRED FEET AT
  TIMES OVER THE HIGHER PASSES...AND BELOW ONE HALF MILE AT TIMES
  IN LOWER ELEVATIONS. 

* IMPACTS...SNOW AND BLOWING SNOW WILL PRODUCE HAZARDOUS AND SLOW
  TRAVEL CONDITIONS ACROSS THE MOUNTAINS. THE WORST TRAVEL
  CONDITIONS CAN BE EXPECTED THROUGH THIS MORNING, THEN THERE
  SHOULD BE SLOW IMPROVEMENT BY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST 
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR 
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

COZ031-033-091645-
/O.UPG.KBOU.WW.Y.0026.000000T0000Z-161210T0000Z/
/O.NEW.KBOU.WS.W.0009.161209T0832Z-161210T0000Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
INCLUDING THE CITIES OF EAST SLOPES PARK AND NORTHERN GORE
RANGES, GORE PASS, RABBIT EARS PASS, CAMERON PASS, 
LARAMIE AND MEDICINE BOW MOUNTAINS, RABBIT EARS RANGE, 
ROCKY MOUNTAIN NATIONAL PARK, AND WILLOW CREEK PASS
132 AM MST FRI DEC 9 2016

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM
WARNING FOR SNOW AND BLOWING SNOW, WHICH IS IN EFFECT UNTIL 5 PM 
MST THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN 
EFFECT. 

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THIS
  AFTERNOON. SNOW INTENSITY WILL GRADUALLY DECREASE LATE THIS
  AFTERNOON.  

* SNOW ACCUMULATIONS...8 TO 16 INCHES...WITH THE HEAVIEST AMOUNTS
  IN THE MOUNTAINS NORTH OF RABBIT EARS PASS. 

* WIND/VISIBILITY...WEST WINDS 25 TO 35 MPH NEAR AND ABOVE
  TIMBERLINE...WITH GUSTS TO 60 MPH OR MORE OVER THE HIGH PASSES.
  VISIBILITY WILL BE REDUCED TO JUST A COUPLE HUNDRED FEET AT
  TIMES OVER THE HIGHER PASSES...AND BELOW ONE HALF MILE AT TIMES
  IN LOWER ELEVATIONS.  

* IMPACTS...SNOW AND BLOWING SNOW WILL PRODUCE HAZARDOUS AND SLOW
  TRAVEL CONDITIONS ACROSS THE MOUNTAINS. THE WORST TRAVEL
  CONDITIONS CAN BE EXPECTED FROM NOW THROUGH EARLY THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST 
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR 
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
2 follow-up statements
783 
WWUS45 KBOU 091653
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
953 AM MST FRI DEC 9 2016

...SIGNIFICANT SNOW AND BLOWING SNOW ACROSS THE COLORADO HIGH
COUNTRY...

.LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL ACROSS THE NORTH 
CENTRAL COLORADO MOUNTAINS THROUGH THIS AFTERNOON. IN ADDITION...
STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW 
OVER THE MOUNTAIN PASSES AND EXPOSED RIDGES. TRAVEL INTO THE 
COLORADO HIGH COUNTRY WILL BE HAZARDOUS TODAY DUE TO SNOW COVERED
ROADS...BLOW SNOW...AND POOR VISIBILITY.

COZ034-091800-
/O.CAN.KBOU.WS.W.0009.000000T0000Z-161209T1900Z/
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF BERTHOUD PASS, BRECKENRIDGE, 
EAST SLOPES MOSQUITO RANGE, EAST SLOPES SOUTHERN GORE RANGE, 
EISENHOWER TUNNEL, INDIAN PEAKS, KENOSHA MOUNTAINS, MOUNT EVANS, 
WILLIAMS FORK MOUNTAINS, AND WINTER PARK
953 AM MST FRI DEC 9 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW HAS ENDED IN MOST EASTER OF THE NORTH CENTRAL MOUNTAINS 
SOUTH OF I-70 SO THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

$$

COZ031-033-100000-
/O.CON.KBOU.WS.W.0009.000000T0000Z-161210T0000Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
INCLUDING THE CITIES OF EAST SLOPES PARK AND NORTHERN GORE
RANGES, GORE PASS, RABBIT EARS PASS, CAMERON PASS, 
LARAMIE AND MEDICINE BOW MOUNTAINS, RABBIT EARS RANGE, 
ROCKY MOUNTAIN NATIONAL PARK, AND WILLOW CREEK PASS
953 AM MST FRI DEC 9 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THIS 
  AFTERNOON. SNOW INTENSITY WILL GRADUALLY DECREASE LATE THIS 
  AFTERNOON. 

* SNOW ACCUMULATIONS...8 TO 16 INCHES TOTAL...WITH THE HEAVIEST 
  AMOUNTS IN THE MOUNTAINS NORTH OF RABBIT EARS PASS. 

* WIND/VISIBILITY...WEST WINDS 25 TO 35 MPH NEAR AND ABOVE 
  TIMBERLINE...WITH GUSTS TO 60 MPH OR MORE OVER THE HIGH 
  PASSES. VISIBILITY WILL BE REDUCED TO JUST A COUPLE HUNDRED 
  FEET AT TIMES OVER THE HIGHER PASSES...AND BELOW ONE HALF MILE 
  AT TIMES IN LOWER ELEVATIONS. 

* IMPACTS...SNOW AND BLOWING SNOW WILL PRODUCE HAZARDOUS AND 
  SLOW TRAVEL CONDITIONS ACROSS THE MOUNTAINS. THE WORST TRAVEL 
  CONDITIONS CAN BE EXPECTED FROM NOW THROUGH EARLY THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
766 
WWUS45 KBOU 092232
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
332 PM MST FRI DEC 9 2016

...MORE SNOW HEADED TOWARDS NORTHERN COLORADO MOUNTAINS SATURDAY
AFTERNOON...

.SNOW WILL CONTINUE TO DIMINISH THROUGH THIS EVENING WITH
ADDITIONAL SNOWFALL UP TO 2 INCHES. THE NEXT WEATHER SYSTEM WILL
MOVE INTO THE NORTHERN COLORADO MOUNTAINS SATURDAY AFTERNOON WITH
SNOW INCREASING AGAIN AND THE POTENTIAL FOR MORE HEAVY SNOW FOR
LATE SATURDAY AND EARLY SUNDAY.


COZ031-033-100645-
/O.CAN.KBOU.WS.W.0009.000000T0000Z-161210T0000Z/
/O.NEW.KBOU.WS.A.0012.161210T2100Z-161211T1800Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
INCLUDING THE CITIES OF EAST SLOPES PARK AND NORTHERN GORE
RANGES, GORE PASS, RABBIT EARS PASS, CAMERON PASS, 
LARAMIE AND MEDICINE BOW MOUNTAINS, RABBIT EARS RANGE, 
ROCKY MOUNTAIN NATIONAL PARK, AND WILLOW CREEK PASS
332 PM MST FRI DEC 9 2016

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM
WATCH, WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. THE WINTER STORM WARNING HAS BEEN CANCELLED. 

* TIMING...SNOW WILL INCREASE OVER THE MOUNTAINS SATURDAY
  AFTERNOON AND CONTINUE THROUGH SUNDAY MORNING. SNOW MAY BE HEAVY
  AT TIMES SATURDAY NIGHT. 

* SNOW ACCUMULATIONS...10 TO 20 INCHES POSSIBLE...WITH THE 
HEAVIEST AMOUNTS IN THE MOUNTAINS NORTH OF RABBIT EARS PASS. 

* WIND/VISIBILITY...WEST WINDS 20 TO 30 MPH NEAR AND ABOVE
  TIMBERLINE...WITH GUSTS TO 50 MPH OR MORE OVER THE HIGH PASSES.
VISIBILITY WILL BE REDUCED TO JUST A COUPLE HUNDRED FEET AT 
TIMES OVER THE HIGHER PASSES...AND BELOW ONE HALF MILE AT TIMES 
IN LOWER ELEVATIONS. 

* IMPACTS...SNOW AND BLOWING SNOW WILL PRODUCE HAZARDOUS AND SLOW
  TRAVEL CONDITIONS ACROSS THE MOUNTAINS. THE WORST TRAVEL
  CONDITIONS CAN BE EXPECTED SATURDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

COZ034-100645-
/O.NEW.KBOU.WS.A.0012.161210T2100Z-161211T1800Z/
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF BERTHOUD PASS, BRECKENRIDGE, 
EAST SLOPES MOSQUITO RANGE, EAST SLOPES SOUTHERN GORE RANGE, 
EISENHOWER TUNNEL, INDIAN PEAKS, KENOSHA MOUNTAINS, MOUNT EVANS, 
WILLIAMS FORK MOUNTAINS, AND WINTER PARK
332 PM MST FRI DEC 9 2016

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM
WATCH, WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. 

* TIMING...SNOW WILL INCREASE OVER THE MOUNTAINS SATURDAY 
AFTERNOON AND CONTINUE THROUGH SUNDAY MORNING. SNOW MAY BE HEAVY
AT TIMES SATURDAY NIGHT.

* SNOW ACCUMULATIONS...10 TO 18 INCHES POSSIBLE...WITH 4-10 
INCHES OVER MOUNTAIN VALLEYS. 

* WIND/VISIBILITY...WEST WINDS 20 TO 30 MPH NEAR AND ABOVE
  TIMBERLINE...WITH GUSTS TO 50 MPH OR MORE OVER THE HIGH PASSES.
  VISIBILITY WILL BE REDUCED TO JUST A COUPLE HUNDRED FEET AT
  TIMES OVER THE HIGHER PASSES...AND BELOW ONE HALF MILE AT TIMES
  IN LOWER ELEVATIONS. 

* IMPACTS...NOW AND BLOWING SNOW WILL PRODUCE HAZARDOUS AND SLOW
  TRAVEL CONDITIONS ACROSS THE MOUNTAINS. THE WORST TRAVEL
  CONDITIONS CAN BE EXPECTED SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Dec 8, 9:40 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 8, 9:40 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
940 PM MST Thu Dec 8 2016

.UPDATE...
Issued at 935 PM MST Thu Dec 8 2016

Snowfall now underway in the high country. West-northwest winds
of 30-40 mph also producing some blowing snow. Weather spotter
reported momentary white out conditions while driving over
Berthoud Pass in the past hour. Regional radars indicate light to
moderate snowfall up along the Continental Divide with passage of
a weak upper air disturbance in moderate northwest flow aloft.
However...water vapor satellite imagery shows a break in the
moisture immediately upstream from Colorado. Consequently could
see a modest drop off in snow intensity next couple of hours but
not necessarily a drop off in wind speeds. Actually models
indicate an increase in the cross mtn flow with an increase in mtn
top stability. It's after midnight when the high country should
see a notable increase in snowfall rates with the arrival of the
next wave of moisture and qg forcing marked by the wide area of
precipitation indicated on radar over sern Idaho...swrn Wyoming
and northern Utah at this time. Higher west-northwest facing mtn
slopes and passes could see 1-2 inch per hour snowfall rates
during the pre-dawn hours with the passage of this disturbance.
Blowing snow also a good bet esply on the passes. A winter weather
advisory is in effect for mtn zones 33..34 and 31 now until 5 pm
mst tomorrow. Orographically favored northwest slopes could end up
with close to a foot of powder by afternoon. As for the
plains...dry conditions will prevail next 24 hours but wouldn't
rule out occasional bursts of very light snow or flurries blowing
down off the higher foothills. Still no accumulation for lower
elevations.

UPDATE Issued at 518 PM MST Thu Dec 8 2016

Zone and point forecasts were updated and sent out a short time
ago. Adjusted a handful of the weather and sky cover grids starting
Saturday out through Wednesday night. Removed any mention of rain
in the high mtn valleys and went with a rain/snow mix during the
day light hours Saturday and Sunday in the Front Range foothills
to coincide better with the wetbulb freeze level. Also added a bit
more sky cover in areas with pops 20 percent and greater.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 330 PM MST Thu Dec 8 2016

Moderately strong northwesterly flow aloft will continue over the
forecast area tonight and Friday. The synoptic scale energy is
benign tonight and Friday. Normal diurnal wind patterns are
progged for the plains and drainage winds are progged overnight.
foothills tonight and Friday. The higher mountains can expected
west and northwesterlies strong enough for some blowing snow.
Models have moisture increasing and getting pretty deep for the
mountains and current satellite pictures concur with this. The QPF
fields show fairly decent precipitation/snowfall amounts in the
mountains tonight and Friday. Snow advisory criteria looks fine in
the mountains with the moisture and orographic enhancement. Will
leave highlights as is. For temperatures, Friday's highs will be 8
to 13 C warmer than today's highs.

.LONG TERM...(Friday night through Wednesday)
Issued at 255 PM MST Thu Dec 8 2016

Moist flow from the NW will continue into the extended generating
more orographic snow in the Mountains. Snow fall will wind down a
bit Friday night into Saturday with some light snow still expected
with continued orographic influence. The plains will remain dry on
Saturday with a lee side low near the base of the Foothills keeping
winds downsloping onto the plains warming temperatures into the 50s
for Saturday. The strong WNW flow will bring increased wind gusts to
the mountains but with little shear near mountain top and
subsequent stable layer do not expect the winds to make it down
the Foothills. Winds of 35 to 40 in the mountain valleys to speeds
up to 60 near mountain top will be possible Through the day
Saturday creating blowing and drifting snow and potential
hazardous driving conditions for weekend travelers.

Saturday night into Sunday models have the upper jet dropping south
into the Northern mountains combining with a conveyer belt of
Pacific moisture to increase snowfall over the mountains Saturday
night through Sunday. Looking at 700 mb...temperature values are
higher then with the previous storm with the influence of WAA from
westerly flow aloft. Therefore expect a lower snow to liquid ratio
with this storm and heavier more wet snow. Current QPF models 12
hour accumulations from 0.30 to 0.60 with the higher amounts over
west facing slopes. This could equate to snowfall amounts of 4.5 to
9 inches and combined with continued wind gusts up to 50 mph an
advisory may be needed. A cold front will move into the northern
plains from Wyoming bringing slightly cooler air. The increased NE
flow on the plains behind the front will have to compete with the
strengthening surface low close to the foothills in achieving
desired upslope. Will keep a slight chance on the plains Sunday
morning but confidence is low for much precipitation on the plains.
Temperatures will only be slightly cooler then Saturday with highs
in the 40s.

For next week the upper level pattern will continue to be strong
from the WNW. Models are coming into better consensus with an
arctic push of cold air from the north bringing temperatures on
the plains back to the teens and 20s and possibly below zero
overnight by mid week. The only model that keeps it further east
is the EC so will do an average of temps for that period with more
emphasis to the cooler side. Snow will continue in the mountains
with the only difference through the week being intensity. This
will change as the days go on seeing where models put jet
placement and the best lift. Temperatures for next week will hover
around normal with the drop by mid week then back above freezing
by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 935 PM MST Thu Dec 8 2016

Light and variable winds in the Denver metro area at present time
still expected to become predominantly a drainage flow in the
next hour or two. Speeds will generally be light...under 10 kts.
Otherwise it will stay dry with cigs at or above 12k feet for the
next 24 hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Friday for COZ031-033-034.

&&

UPDATE...Baker
SHORT TERM...RJK
LONG TERM...Bowen
AVIATION...Baker
Hazardous weather outlook, Dec 8, 11:21 AM MST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MST THU DEC 8 2016

COZ030>051-091830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1121 AM MST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COLD AIRMASS WILL REMAIN IN PLACE TODAY WITH HIGH
TEMPERATURES EXPECTED TO BE 20 TO 25 DEGREES BELOW NORMALS. LIGHT
SNOW WILL BECOME LIKELY IN THE MOUNTAINS BY SUNSET THIS EVENING.
MODERATE SNOW IS EXPECTED TONIGHT IN THE MOUNTAINS WITH
ACCUMULATIONS UP TO 8 INCHES BY DAWN ABOVE 10,000 FEET. STRONG
WESTERLY WINDS WILL PRODUCING BLOWING AND DRIFTING SNOW...REDUCED
VISIBILITIES...AND HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG GUSTY WINDS AND PERIODS OF ACCUMULATING SNOW WILL CONTINUE
IN THE MOUNTAINS FROM FRIDAY THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. A WEATHER DISTURBANCE MOVING OVER THE STATE SATURDAY
MAY BRING THE HEAVIEST SNOWFALL OF THE WEEKEND TO THE MOUNTAINS WITH
CONSIDERABLE BLOWING SNOW AND HAZARDOUS TRAVEL CONDITIONS. ON THE
PLAINS...DRY CONDITIONS WILL PREVAIL WITH MODERATING TEMPERATURES
AND GUSTY WINDS AT TIMES INTO SATURDAY. THERE WILL BE A CHANCE OF
RAIN AND SNOW SHOWERS LATE SATURDAY AS THE WEATHER DISTURBANCE
MOVES OUT ONTO THE PLAINS. ANOTHER ARCTIC COLD FRONT MOVING INTO
THE STATE TUESDAY WILL BRING MORE COLD AIR INTO THE REGION.

PERSONS PLANNING TRAVEL ACROSS THE COLORADO HIGH COUNTRY SHOULD
REMAIN ALERT TO THE LATEST FORECASTS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
REPORTS OF ACCUMULATING SNOW IN THE MOUNTAINS WILL BE
APPRECIATED.

In the hours before

Local storm report, Dec 8, 9:25 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
925 PM MST THU DEC 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY SNOW       1 NNE COPPER MOUNTAIN   39.50N 106.14W
12/08/2016  M6.0 INCH        SUMMIT             CO   TRAINED SPOTTER

0900 PM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
12/08/2016  M3.6 INCH        SUMMIT             CO   TRAINED SPOTTER

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:32 PM MSTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more13 hr

Nearby

Winter Storm Warnings in Colorado, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.